It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Down Syndrome Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 03-06-2010, 06:10 PM   #1
Newbie
(male)
 
Join Date: Mar 2010
Posts: 4
kdlong HB User
Menstrual Periods

My wife and I have discussed this with my 13 year old daughters doctor. Megan has down syndrome and to make things a little easier for her, and a little more stress free for us, we had discussed the possibilty of altering her menstrual periods. I understand there is some type of type of shot that will alter her hormones as to where she will not have her monthly period.

We are aware of the pros - but what are the cons?

Thanks

 
Reply With Quote
Old 03-07-2010, 11:47 AM   #2
Senior Veteran
(female)
 
Join Date: Sep 2005
Posts: 658
Brocallie HB UserBrocallie HB UserBrocallie HB UserBrocallie HB UserBrocallie HB User
Re: Menstrual Periods

First off, the shot doesn't always work and there is still spotting, almost like a regular period. There are health risks such as increased risk of stroke or heart attack. The shot itself can cause headaches, some weight gain and other annoying symptoms. And lastly, unlike a pill, if some serious side effects do happen, you can't just stop. You must wait, sometimes months, for the effects to lessen.

Did you discuss using a birth control pill that gives just 4 periods a year? Of course that also can cause many of the same problems that the shot does.

Good luck and I hope you find a good solution.

 
Reply With Quote
Sponsors Lightbulb
   
Old 03-08-2010, 11:21 AM   #3
Newbie
(male)
 
Join Date: Mar 2010
Posts: 4
kdlong HB User
Re: Menstrual Periods

Quote:
Originally Posted by Brocallie View Post
First off, the shot doesn't always work and there is still spotting, almost like a regular period. There are health risks such as increased risk of stroke or heart attack. The shot itself can cause headaches, some weight gain and other annoying symptoms. And lastly, unlike a pill, if some serious side effects do happen, you can't just stop. You must wait, sometimes months, for the effects to lessen.

Did you discuss using a birth control pill that gives just 4 periods a year? Of course that also can cause many of the same problems that the shot does.

Good luck and I hope you find a good solution.
Thank you for your reply. With all do respect, I was wondering what credentials you may have to offer this information. The reason I guess I ask, is becuase we have confided with our daughters primary physician, 1 other physicians, and 2 different gynocologist and have not heard any of the potential side affects to be this severe. Bone loss was pretty much the extent of any potential negative side effect.

Thanks again

 
Reply With Quote
Old 03-08-2010, 06:09 PM   #4
Senior Member
(female)
 
Join Date: Sep 2006
Location: Texas
Posts: 102
Indianmist HB UserIndianmist HB User
Re: Menstrual Periods

Are you referring to the Depo Provera shot given every 3 months? If so then yes, it can cause a lot of side effects like the ones listed. The best thing you can do for your daughter is find out the name of the shot she will be given and contact a Pharmacist for futher infomation about the drug. I wouldn't trust a doctor's opinion when it comes to drug side-effects because they tend to minimize them by a great degree.

You always want to be well informed before venturing into something like that. Afterall, it will be your daughter who would have to suffer any ill effects if any from the shot, and you and your wife will want to know what signs to look for just in case.

Also you can look on the internet for plenty of info.

 
Reply With Quote
Old 03-09-2010, 04:48 PM   #5
Newbie
(male)
 
Join Date: Mar 2010
Posts: 4
kdlong HB User
Re: Menstrual Periods

Quote:
Originally Posted by Indianmist View Post
Are you referring to the Depo Provera shot given every 3 months? If so then yes, it can cause a lot of side effects like the ones listed. The best thing you can do for your daughter is find out the name of the shot she will be given and contact a Pharmacist for futher infomation about the drug. I wouldn't trust a doctor's opinion when it comes to drug side-effects because they tend to minimize them by a great degree.

You always want to be well informed before venturing into something like that. Afterall, it will be your daughter who would have to suffer any ill effects if any from the shot, and you and your wife will want to know what signs to look for just in case.

Also you can look on the internet for plenty of info.

I appreciate the feedback. Yes, it is the Depo Provera shot you mentioned. I would tend to side with you regarding full disclosure on possible side effects. To be honest with you, I have a rather large distrust for the medical system, more so the Pharmasutical industry.

Personally I'm into homeopathic medicine. Onward and upward

 
Reply With Quote
Old 04-06-2010, 05:16 AM   #6
Junior Member
(female)
 
Join Date: Nov 2008
Location: Bristol, VA
Posts: 17
Karren26 HB User
Re: Menstrual Periods

Depo made me bleed an entire three months horrible, we at one point put our daughter on Seasonique. It worked but we stopped for unrelated reasons.

 
Reply With Quote
Reply Reply

Similar Threads
Thread Thread Starter Board Replies Last Post
problem with menstrual cycle..should I see a doctor? strwbryshortc4 Women's Health 2 03-08-2008 12:59 PM
menstrual cycle problems Xeena Hormone Problems 1 11-25-2007 10:43 AM
irregular menstrual periods, please help mar325 Women's Health 3 07-29-2007 08:21 PM
Menstrual Cycle and Hypo heddy73 Thyroid Disorders 6 08-24-2006 07:18 AM
Menstrual problems and fibromyalgia reff Fibromyalgia 1 06-23-2006 08:42 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



Karen W. (2), Kay3282 (2), kanded (2), mehoo (1), BrendaW1966 (1), RIGHTB4MYEYES (1), virtuallyemily (1), JUDY1954 (1), Karren26 (1), thenwhat00 (1)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 11:05 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!